Alert archive / Nevada / Red Flag Warnings in 2020

Red Flag Warning 26, NWS Las Vegas, NV

August 30, 2020Lincoln County, Nevada

NWS Las Vegas, NV issued this red flag warning at Aug 30, 2020, 3:01 PM PDT for Lincoln County, Nevada. It took effect at Aug 31, 2020, 12:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 30, 2020, 3:01 PM PDT (22:01 UTC)
In effect from
Aug 31, 2020, 12:00 PM PDT
Expired
Aug 31, 2020, 8:00 PM PDT
In force
8 hr
Issued by
NWS Las Vegas, NV

County Lincoln County, NV

The radar

The Cedar City radar (KICX), 178 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2020-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2020-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3855 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

535 
WWUS85 KVEF 302201 AAC
RFWVEF

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Las Vegas NV
301 PM PDT Sun Aug 30 2020

.A potent weather disturbance will pass east of our area on Monday
combining increasing winds with low humidity and dry conditions
across much of Lincoln County Nevada Monday afternoon and evening.

NVZ461-311100-
/O.NEW.KVEF.FW.W.0026.200831T1900Z-200901T0300Z/
Lincoln County/Ely Dispatch-
301 PM PDT Sun Aug 30 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM PDT MONDAY FOR LOW
HUMIDITY AND GUSTY WINDS...

The National Weather Service in Las Vegas has issued a Red Flag
Warning, which is in effect from noon to 8 PM PDT Monday. 

* AFFECTED AREA...In Nevada...Fire weather zone 461.

* TIMING...Winds will increase around noon Monday and continue
  into the early evening hours. A cold front will turn winds from
  the southwest to the north between 5 and 7 pm with humidity
  recovery laging until later in the evening.

* WIND...Southwest 15 to 25 mph with gusts 30 to 40 mph ahead of
  the front. North then northeast 10 to 20 mph with higher gusts
  possible after the front passes through.

* HUMIDITY...5 to 10 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
3 follow-up statements
558 
WWUS85 KVEF 310859
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
159 AM PDT Mon Aug 31 2020

.A potent weather disturbance will pass east of our area today, 
bringing increasing winds with low humidity and dry conditions 
across much of Lincoln County this afternoon and evening.

NVZ461-311930-
/O.CON.KVEF.FW.W.0026.200831T1900Z-200901T0300Z/
Lincoln County/Ely Dispatch-
159 AM PDT Mon Aug 31 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM PDT
THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS...

* AFFECTED AREA...In Nevada...Fire weather zone 461.

* TIMING...Winds will increase around noon Monday and continue
  into the early evening hours. A cold front will turn winds from
  the southwest to the north this evening, with poor humidity
  recovery.

* WIND...Southwest 15 to 25 mph with gusts 30 to 40 mph ahead 
  of the front. North then northeast 10 to 20 mph with higher 
  gusts possible after the front passes through.

* HUMIDITY...5 to 10 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Morgan

weather.gov/lasvegas
637 
WWUS85 KVEF 311900
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
1200 PM PDT Mon Aug 31 2020

NVZ461-010300-
/O.CON.KVEF.FW.W.0026.000000T0000Z-200901T0300Z/
Lincoln County/Ely Dispatch-
1200 PM PDT Mon Aug 31 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR LOW HUMIDITY AND GUSTY WINDS...

* AFFECTED AREA...In Nevada...Fire weather zone 461.

* TIMING...Gusty winds will occur through the afternoon and early
  evening hours. A cold front will turn winds from the southwest 
  to the north this evening, with poor humidity recovery.

* WIND...Southwest 15 to 25 mph with gusts 30 to 40 mph ahead 
  of the front. North then northeast 10 to 20 mph with higher 
  gusts possible after the front passes through.

* HUMIDITY...5 to 10 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. A
  combination of strong winds...low relative humidity...and warm 
  temperatures can contribute to extreme fire behavior.
 
 PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. Outdoor burning is 
not recommended. Heed all fire restrictions.


&&

$$


weather.gov/lasvegas
817 
WWUS85 KVEF 010256
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
756 PM PDT Mon Aug 31 2020


NVZ461-010400-
/O.EXP.KVEF.FW.W.0026.000000T0000Z-200901T0300Z/
Lincoln County/Ely Dispatch-
756 PM PDT Mon Aug 31 2020

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR LOW
HUMIDITY AND GUSTY WINDS...

As of 8PM, wind gusts has subsided to the 20-25 mph range with
some isolated spots gusting over 30 mph. RH values were beginning
to rise into the 20-30 percent range as well. As such, the threat
for widespread wildfire spread has diminished and thus, we have 
let the Red Flag Warning expire.


$$


weather.gov/lasvegas

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Aug 30, 11:00 AM PDT, 4 hours 1 minute earlier.

Area forecast discussion, Aug 30, 11:00 AM PDT, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Las Vegas NV
1100 AM PDT Sun Aug 30 2020

.SYNOPSIS...Increasing moisture in northwest Arizona will lead to
isolated thunderstorms this afternoon and evening. A drying trend
will occur Monday and Tuesday, followed by a strong ridge of high
pressure building over the entire region with temperatures climbing
well above normal again toward next weekend.
&&

.UPDATE...A thunderstorm outflow boundary moved up through Mohave
County and the Colorado River Valley earlier this morning
resulting in a decent increase in low level moisture. Dewpoints at
10 am were in the mid 60s in Lake Havasu, Needles, and Bullhead
City with mid to upper 50s reaching as far north as Boulder City
and Lake Mead in addition to much of southern and central Mohave
County. Looking at the VAD wind profile from the Yuma radar shows
a 5-6000 ft deep southeasterly flow of 10-15 knots which has not
translated to KESX which continues to show a deep layer
southwesterly flow. The operational EMC RAP analysis shows a
moisture axis extending into southern Mohave County and the
Colorado River Valley where precipitable water values are just shy
of 1.6 inches along our southern CWA border with 1 inch PWs
reaching as far north as Laughlin and Kingman. Moderate
instability is in place over southern Mohave and southeast San
Bernardino counties with little to no inhibition. Current satellite
imagery shows cumulus rapidly developing over the mountains in
Mohave County and with thunderstorm ingredients in place, isolated
to scattered thunderstorms should begin to develop within the
next 1-2 hours. Storms will be capable of producing heavy rain and
localized flash flooding in addition to gusty winds 30-40 mph. The
afternoon and evening forecast period was updated and is out.

&&

.PREV DISCUSSION... /issued at 220 AM PDT Sun Aug 30 2020/

.SHORT TERM...through Tuesday. Mostly clear skies areawide as of
just after 1 AM. Farther southeast, an outflow boundary was moving
northwest through Maricopa and La Paz counties. This boundary will
bring higher dewpoints to southern Mohave County today, which was
one of the reasons for the Flash Flood Watch for this afternoon.
However, newer model runs suggest the best lifting mechanisms will
remain just outside of our CWA, leaving Mohave County with isolated
to scattered storms popping up on the higher terrain in the
afternoon. These storms will still have the potential to produce
isolated heavy rain, and maybe even isolated flash flooding, but the
threat of widespread and/or significant flash flooding has decreased
considerably. Thus, the Flash Flood Watch has been cancelled. Monday
should see isolated storms in roughly the same areas, although
perhaps even less coverage than this afternoon. Tuesday brings a
change as a cold front...yes, a cold front...drives south through
the Great Basin and much of the Mojave Desert. A shortwave trough
over Alaska early this morning will dive down the east side of the
eastern Pacific ridge Monday, reaching the Four Corners area by
Tuesday morning. This will increase northerly mid level flow over
our area, advecting in not-quite-as-warm air, and jeopardizing the
streak of 100+ degree days at KLAS on Tuesday. This front could also
focus enough lift to kick off thunderstorms in the residual moisture
lingering in Mohave County. The models aren't very enthusiastic
about this possibility, but it's worth watching, especially if the
moisture seeps farther northwest than forecast.

.LONG TERM...Wednesday through Saturday.
After the aforementioned shortwave trough dives south and begins its
eastward progression, a ridge originating from the northern Pacific
will shift into the western CONUS and take its place. This will
bring yet another opportunity for above average temperatures for the
foreseeable future. In fact, cluster analysis is rather strongly
indicated a long duration, high amplitude ridge pattern that would
be rather tough to break in the long term. Already, weekend highs in
the 00Z MEX are advertising records for KLAS and the NBM population
showing just a hair below. This would mean heat risk values will
likely return to major/extreme, thus necessitating heat related
messaging again.
&&

.AVIATION...For McCarran...The chance for thunderstorms in or nearby
the terminals today has decreased since the previous forecasts.
Convection should be confined to western Arizona, with the only
impact likely being to the Peach Springs corridor this afternoon. In
general, increasing confidence for dry conditions for the Las Vegas
area today and tonight with a few clouds around 10kft late this
morning through the afternoon. Winds will be like the past few days
with southerly winds gusting to 20kts in the afternoon, then
tapering off overnight.

For the rest of southern Nevada, northwest Arizona and southeast
California...Convection is possible over Arizona today, mainly
staying east of the Colorado River Valley. Not anticipating any
direct thunderstorm impacts at any TAF sites today other than a very
low chance for sudden gusty winds for distant thunderstorm outflows
at EED and IFP. Expecting another day with breezy south to southwest
winds in the afternoon, gusting to around 20kts in most locations.
Occasional VFR clouds to around 10kft are possible in Arizona,
including the COlorado River Valley, with mostly clear skies
anticipated elsewhere. Winds will taper off tonight and follow
similar patterns to winds over the past few nights.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

UPDATE...Salmen

SHORT TERM...Morgan
LONG TERM...TB3
AVIATION...Nickerson

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Red Flag Warnings in Nevada, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.